MAUDE Adverse Event Report: K2M, INC. DUAL ACTION ROD REDUCER; DRAGONFLY; POSTERIOR CERVICAL SCREW SYSTEM

K2M, INC. DUAL ACTION ROD REDUCER; DRAGONFLY; POSTERIOR CERVICAL SCREW SYSTEM
Catalog Number 801-90038
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code Injury (2348)
Date of Event 06/11/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Visual inspection: the device was inspected and found to have a deformed distal tip.One of the four clamping jaws was bent outward which is consistent with the reported event details.It was also found that the primary swiveling component of the gold lever was galling.Signs of wear could be seen around the component.Functional inspection: the device was tested by depressing both of the levers and checking for issues.A considerable amount of resistance could be felt while depressing the gold lever which indicates that galling has occurred.Device and complaint history records were reviewed and no relevant manufacturing issues or similar complaints were identified.Since the instrument was manufactured over 5.5 years ago (and was over three (3) years old at the time of failure), the issue can most likely be attributed to routine wear/tear and cleaning/reprocessing of the device.Routine wear/tear and cleaning/reprocessing of the device appears to have worn out the original lubrication which led to galling and eventual device failure.When the instrument was locked intraoperatively, the swiveling component was most likely frozen due to the combination of insufficient lubrication, progressive galling, and high locking force.As a result, the failure mode was confirmed and the most likely root cause for the issue was determined to have been normal wear/tear and cleaning/reprocessing of the device.
 
Event or Problem Description
It was reported that a mesa dual action rod reducer dragonfly tip became deformed and was not able to be removed after intra-operative locking.The surgeon removed a portion of the patient's bone surrounding the instrument in an attempt to remove it.The surgeon was finally able to remove the instrument with a mallet and the procedure was completed successfully with a 10-20 minute surgical delay.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Visual inspection: the device was inspected and found to have a deformed distal tip.One (1) of the four (4) clamping jaws was bent outward which is consistent with the reported event details.It was also found that the primary swiveling component of the gold lever was galling.Signs of wear could be seen around the component.Functional inspection: the device was tested by depressing both of the levers and checking for issues.A considerable amount of resistance could be felt while depressing the gold lever which indicates that galling has occurred.Device and complaint history records were reviewed and no relevant manufacturing issues or similar complaints were identified.Since the instrument was manufactured over 5.5 years ago, and was over three (3) years old at the time of failure, the issue can most likely be attributed to routine wear/tear and cleaning/reprocessing of the device.Routine wear/tear and cleaning/reprocessing of the device appears to have worn out the original lubrication which led to galling and eventual device failure.When the instrument was locked intraoperatively, the swiveling component was most likely frozen due to the combination of insufficient lubrication, progressive galling, and high locking force.As a result, the failure mode was confirmed and the most likely root cause for the issue was determined to have been normal wear/tear and cleaning/reprocessing of the device.

Brand Name
DUAL ACTION ROD REDUCER; DRAGONFLY
Common Device Name
POSTERIOR CERVICAL SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key10280019
Report Number3004774118-2020-00145
Device Sequence Number16752332
Product Code LXH
UDI-Device Identifier10888857143098
UDI-Public10888857143098
Combination Product (Y/N)N
Initial Reporter CountrySG
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number801-90038
Device Lot NumberAMWW
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/14/2020
Initial Date Received by Manufacturer 06/17/2020
Supplement Date Received by Manufacturer07/15/2020
Initial Report FDA Received Date07/15/2020
Supplement Report FDA Received Date08/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;